Hail, Hockley
- When
- March 22, 8:13 PM CST
- Where
- Hockley County, 5.56 mi S of Smyer
- Measured
- 2 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.500, -102.160
Reported on Farm-to-Market Road 1585. Damage information was not available.
Following a round of scattered thunderstorms this morning, one of which produced a severe gust in southwest Garza County, an isolated thunderstorm developed late this evening in southern Cochran County. This latter storm moved slowly eastward and intensified to severe levels across eastern Hockley County and southern Lubbock County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Following a round of scattered thunderstorms this morning, one of which produced a severe gust in southwest Garza County, an isolated thunderstorm developed late this evening in southern Cochran County. This latter storm moved slowly eastward and intensified to severe levels across eastern Hockley County and southern Lubbock County. Hail as large as 2 inches in diameter fell near Smyer (eastern Hockley County), with up to quarter size hail at times in south and southwest Lubbock.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 22, 5:21 PM CST, 2 hours 52 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 621 PM CDT Fri Mar 22 2019 .AVIATION... A thunderstorm complex was moving across the extreme southern Texas Panhandle early this evening. Some of these storms may affect the KCDS terminal around 04-06Z but confidence is too low to mention in the TAF at this time. Isolated storms will continue to be a low possibility at KPVW and KLBB through the evening as well. A cold front will move through the region after midnight shifting winds to the west. && .PREV DISCUSSION... /issued 313 PM CDT Fri Mar 22 2019/ DISCUSSION... The upper level low currently over the 4 Corners region continues to gain more of a negative tilt as it approaches the region. WV imagery shows 2 main separate areas of lift associated with the low: 1 over southern NM and the other over northeastern NM. The main area of diffluence (currently over northeastern NM) is expected to remain over the TX Panhandle as the upper low moves eastward. Today's severe threat will be associated with this area of diffluence. The secondary lift over southern NM is what will drive most convective chances this afternoon and evening. While there is the potential for thunderstorms to become severe across the FA, our northern zones will have the best chance at seeing severe storms due to more favorable upper level diffluence and less inhibition. The main threats will be damaging straight line winds and large hail, though a tornado or two cannot be ruled out. MLCAPE on average is forecasted to be 1000-1500 J/kg. Tomorrow will be on the breezy side as a surface low passes to our north following the upper low. Otherwise tomorrow will be nice and sunny with highs in the 70s. The forecast is relatively quiet Sunday through mid/late next week as mostly upper ridging dominates the region. The GFS tries to develop showers/thunderstorms under the ridge axis late Tuesday into Wednesday, but aside from surface moisture there is little to support any mention in the forecast. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 01
Hazardous Weather Outlook National Weather Service Lubbock TX 1102 AM CDT Fri Mar 22 2019 TXZ021>044-230415- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1102 AM CDT Fri Mar 22 2019 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight Initiation of thunderstorms is expected to occur this afternoon across the northwestern South Plains and the extreme southwestern Panhandle across areas from Muleshoe to Friona, Bovina, and Dimmitt, with the thunderstorms then expected to move eastward. Initiation of thunderstorms will be more difficult, but still possible, further southward into the South Plains. There is a marginal to slight risk of some thunderstorms becoming severe across the extreme southern Panhandle and the South Plains. Severe thunderstorms will be capable of wind gusts to 60 mph and hail to the size of golf balls. A tornado or two may also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Elevated fire weather conditions are expected Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon and evening.
The Lubbock radar (KLBB), 36 km away, was scanning. The volume nearest the first event began at 02:14 UTC.
3 hail. Local standard time, as filed.
Reported on Farm-to-Market Road 1585. Damage information was not available.
A swath of hail up to quarter size fell near Upland Avenue and FM Road 1585, and continued northeast to 77th Street and Avenue W in southwest Lubbock. Other than stripping about 1/3 of the newly emerged leaves from many Bradford trees, monetary loss information was not available.
Nickel size hail reported near 105th Street and Indiana Avenue. Damage information, if any, was not available.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 804938, 804939, 804940.